Alert archive / Illinois / Tornado Warnings in 2018

Tornado Warning 22, NWS Paducah, KY

April 3, 20184 counties in Illinois

NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 6:18 PM CDT for 4 counties in Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 6:18 PM CDT (23:18 UTC)
Expired
Apr 3, 2018, 6:45 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gallatin County, IL, Hamilton County, IL, Saline County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:38 PM CDTTSTM WND DMG6 S Maunie, ILPOSSIBLE TORNADO. A SEMI TRAILER WAS TIPPED OVER AND SEVERAL IRRIGATION PIPES WERE BENT IN ONE 20 ACRE FIELD. DAMAGE PATH WAS 50 YARDS LONG. DEBRIS THROWN 200-400 YARDS.
Apr 3, 6:38 PM CDTTORNADO5 Ne New Haven, ILCONFIRMED EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF 110 MPH. TORNADO BEGAN AT 638 PM CDT 5 MILES NORTHEAST OF NEW HAVEN IN WHITE COUNTY, IL, AND ENDED AT 642 PM CDT 7.25 MILES NORTHEAST OF NEW HAVEN IN WHITE COUNTY, IL. PATH LENGTH WAS 2.25 MILES. PATH WIDTH W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WFUS53 KPAH 032318
TORPAH
ILC059-065-165-193-032345-
/O.NEW.KPAH.TO.W.0022.180403T2318Z-180403T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
618 PM CDT TUE APR 3 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southwestern White County in southeastern Illinois...
  Northeastern Saline County in southern Illinois...
  Southeastern Hamilton County in south central Illinois...
  Northern Gallatin County in southern Illinois...

* Until 645 PM CDT
    
* At 617 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Eldorado, moving east at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Norris City, New Haven, Omaha and Maunie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3807 8804 3804 8804 3803 8803 3796 8802
      3795 8804 3793 8803 3792 8804 3793 8805
      3793 8807 3791 8803 3789 8803 3789 8806
      3790 8810 3785 8806 3782 8842 3795 8844
TIME...MOT...LOC 2317Z 256DEG 35KT 3789 8837 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DRS
1 follow-up statement
040 
WWUS53 KPAH 032327
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
627 PM CDT TUE APR 3 2018

ILC065-165-032336-
/O.CAN.KPAH.TO.W.0022.000000T0000Z-180403T2345Z/
Saline IL-Hamilton IL-
627 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR NORTHEASTERN SALINE AND SOUTHEASTERN
HAMILTON COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southern and
southeastern Illinois...and southwestern Indiana.

LAT...LON 3807 8804 3804 8804 3803 8803 3796 8802
      3795 8804 3793 8803 3792 8804 3793 8805
      3793 8807 3791 8803 3789 8803 3789 8806
      3790 8810 3785 8806 3785 8829 3798 8830
TIME...MOT...LOC 2326Z 262DEG 46KT 3790 8819 

$$

ILC059-193-032345-
/O.CON.KPAH.TO.W.0022.000000T0000Z-180403T2345Z/
White IL-Gallatin IL-
627 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN WHITE AND NORTHEASTERN GALLATIN COUNTIES...
    
At 626 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Ridgway, or 12 miles south of Carmi,
moving east at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
New Haven and Maunie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3807 8804 3804 8804 3803 8803 3796 8802
      3795 8804 3793 8803 3792 8804 3793 8805
      3793 8807 3791 8803 3789 8803 3789 8806
      3790 8810 3785 8806 3785 8829 3798 8830
TIME...MOT...LOC 2326Z 262DEG 46KT 3790 8819 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:42 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 3, 3:42 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018

VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.

A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Local storm report, Apr 3, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     EAST CAPE GIRARDEAU     37.30N 89.50W
04/03/2018  M50 MPH          ALEXANDER          IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 3, 6:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND DMG     ENERGY                  37.78N 89.03W
04/03/2018                   WILLIAMSON         IL   FIRE DEPT/RESCUE

            LATE REPORT. MULTIPLE STRUCTURES DAMAGED. RELAYED VIA
            FIRE/RESCUE VIDEO.

&&

SMITTY
Local storm report, Apr 3, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             DEXTER                  36.79N 89.96W
04/03/2018  M1.75 INCH       STODDARD           MO   PUBLIC

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 3, 6:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          GREENVILLE              37.21N 87.18W
04/03/2018                   MUHLENBERG         KY   LAW ENFORCEMENT

            ...UNCOMFIRMED...TORNADO PERIODIC TOUCHDOWNS ON HIGHWAY
            181 NEAR THE COMMUNTIY.

&&

SMITTY
Local storm report, Apr 3, 6:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     HAIL             3 NE DEXTER             36.82N 89.92W
04/03/2018  M1.00 INCH       STODDARD           MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 3, 6:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       GOREVILLE               37.56N 88.97W
04/03/2018  M1.10 INCH       JOHNSON            IL   TRAINED SPOTTER

            15 MINUTE RAINFALL ON SOUTH SIDE OF LAKE OF EYGPT

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:14 PM CDTSpecial Weather StatementPAHSaline, Williamson31 min
Apr 2, 7:45 PM CDTSpecial Weather StatementPAHGallatin, Saline30 min
Apr 3, 10:20 AM CDTRiver Flood WarningPAHMassac, Pope14 days
Apr 3, 11:37 AM CDTSpecial Weather StatementPAHEdwards, Wayne38 min
Apr 3, 12:22 PM CDTSpecial Weather StatementPAHWabash53 min
Apr 3, 3:28 PM CDTSpecial Weather StatementPAHJackson, Jefferson, Perry62 min
Apr 3, 4:44 PM CDTSevere Thunderstorm WarningPAHJackson, Perry31 min
Apr 3, 5:06 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne39 min
Apr 3, 5:23 PM CDTTornado WarningPAHAlexander, Pulaski37 min
Apr 3, 5:25 PM CDTTornado WarningPAHFranklin, Williamson35 min
Apr 3, 5:49 PM CDTTornado WarningPAHFranklin, Hamilton, Saline, Williamson41 min
Apr 3, 5:57 PM CDTTornado WarningPAHJohnson33 min
Apr 3, 6:19 PM CDTSevere Thunderstorm WarningPAHMassac, Pope, Pulaski41 min
Apr 3, 6:22 PM CDTTornado WarningPAHJohnson, Massac, Pope38 min
Apr 3, 6:29 PM CDTTornado WarningPAHMassac31 min
Apr 3, 6:38 PM CDTTornado WarningPAHGallatin, White20 min
Apr 3, 6:49 PM CDTTornado WarningPAHPope26 min

Nearby

Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.